Vermont, 2007

Flooding in Vermont, April 16 to 17, 2007

April 16 to 17, 2007 · NWS ALY · 2 events in 2 counties and zones

Low pressure developed over the lower Mississippi Valley on Saturday April 14th, and then moved northeast while intensifying, reaching the southern Appalachians by Sunday morning, April 15th, and then just south of western Long Island by Monday morning, April 16th. This low became very intense, with a central barometric pressure falling below 970 millibars upon reaching just south of Long Island…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Low pressure developed over the lower Mississippi Valley on Saturday April 14th, and then moved northeast while intensifying, reaching the southern Appalachians by Sunday morning, April 15th, and then just south of western Long Island by Monday morning, April 16th. This low became very intense, with a central barometric pressure falling below 970 millibars upon reaching just south of Long Island Monday morning. The low then headed off the New England coast by Tuesday morning.| |This intense coastal storm spread heavy precipitation across southern Vermont, starting on Sunday, and persisting into late Monday. Initially, the precipitation fell as a mixture of wet snow, sleet and rain, with snow and sleet more prevalent across the higher elevations. The precipitation then changed to plain rain by late Monday morning.|Liquid equivalent precipitation totals from this storm ranged from 3 to 6 inches. This led to minor flooding across portions of southern Vermont from Monday afternoon into early Tuesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 16, 3:30 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 16, 3:30 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT MON APR 16 2007

.SYNOPSIS...
THE POWERFUL STORM THAT HAS BROUGHT MUCH OF THE NORTHEAST TO ITS
KNEES...HAS STALLED OVER LONG ISLAND. THIS STORM WILL GRADUALLY
WEAKEN...THEN HEAD OFF THE NORTH JERSEY COAST ON TUESDAY. A
SECONDARY LOW PRESSURE WILL DEVELOP AT THE TRIPLE POINT...WHICH IN
TURN IS FORECAST TO PIVOT BACK OFF CAPE COD BY LATE TUESDAY. THIS
SECONDARY LOW WILL LIKELY BRING ANOTHER ROUND OF STEADY BUT LIGHT
PRECIPITATION TO MUCH OF THE AREA ON TUESDAY. THEN...BOTH STORMS
WILL SLOWLY PULL FURTHER SOUTH AND EAST AND ONLY VERY GRADUALLY
LOOSE COMPLETE INFLUENCE ON OUR WEATHER AS THE WORKWEEK WEARS ON.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
THE LAST OF THE HEAVIER RAIN...IS WORKING ACROSS THE HUDSON
VALLEY...INTO THE MOHAWK VALLEY. THE RAINFALL DOES NOT APPEAR
REPRESENTATIVE OF THE THE 40 DBZ RETURNS OFF OF ALBANY RADAR. WE
BELIEVE BRIGHT BANDING IS ENHANCING THE REFLECTIVITY SOMEWHAT ALONG
WITH BIG DROPS...INDICATING PRETTY GOOD COOLING ALOFT AND MELTING
SNOWFLAKES. WE FIGURE RAINFALL RATES CLOSE TO A THIRD OF AN INCH PER
HOUR (MODERATE RAIN) AS OPPOSED TO HEAVY RAIN. BEHIND THAT...ONLY
MUCH LIGHTER RAIN SHOWERS ARE SEE STILL MOVING FROM EAST TO WEST.
DRY AIR IS IN THE PROCESS OF WRAPPING INTO THE STORM
CENTER...WEAKENING IT AS IT FINALLY OCCLUDES.

WE ONLY EXPECT ANOTHER QUARTER TO HALF AN INCH (AT MOST) OF RAINFALL
FOR THE REST OF THE EVENING. THE BULK OF THE RAIN HAS FALLEN BUT THE
DAMAGE IS DONE. FLOODING IS TAKING PLACE ACROSS MUCH OF OUR COUNTY
WARNING AREA FROM ABOUT SARATOGA SPRINGS SOUTHWARD. MODERATE TO
SEVERE FLOODING IS TAKING PLACE DOWN IN
ULSTER/GREEN/SCHOHARIE/LITCHFIELD AND COLUMBIA COUNTIES. ADDITIONAL
RUNOFF AND SNOWMELT MIGHT ADD TO THE CAUSE BUT SINCE MOST OF THE
ANTECEDENTAL CONDITIONS THAT PRODUCED THE FLOODING (NAMELY, THE
HEAVY RAIN) IS DONE, WE CANCELLED THE FLOOD WATCH. FINALLY, WE HAVE
A PACKAGE WITH NO HEADLINES GOING OUT. KEEP IN MIND, WE STILL HAVE A
LOTS OF ACTUAL FLOOD WARNINGS SO REFER TO OUR HOME PAGE OR NOAA
ALL-HAZARDOUS RADIO FOR ALL THE LATEST DETAILS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE OCCLUDED STORM LOOKS TO DUMBBELL UNDERNEATH THE STRENGTHENING
UPPER AIR LOW...FORCING IT TO TRACK NORTHWEST INTO THE EXTREME
SOUTHERN CATSKILLS LATER TONIGHT, BEFORE IT FINALLY TURNS SOUTHEAST
OFF THE COAST OF NEW JERSEY ON EARLY TUESDAY. BOTH THE NAM AND GFS
FORECAST A NEW MUCH WEAKER STORM TO DEVELOP AT THE TRIPLE POINT,
WELL EAST OF NEW JERSEY. THIS NEW STORM IS FORECAST TO BACK AROUND
TOWARDS CAPE COD (THE NAM CLOSE TO IT THAN THE GFS). BOTH MODELS
INDICATE ANOTHER SWATH OF MUCH LIGHTER RAIN TO BACK IN ACROSS NEW
ENGLAND. BELIEVE A NORTHERLY FLOW WILL BRING THE RAIN RIGHT BACK
INTO THE HUDSON VALLEY...WITH MORE SHOWERY RAINS FURTHER WEST ON
TUESDAY. THE MID LEVELS LOOK TO COOL OFF MORE...AS THE FREEZING
LEVEL DROPS FROM 2500 FEET TO THE SURFACE ACROSS OUR COUNTY WARNING
EARLY TUESDAY. WILL CONTINUE IDEA OF RAIN SHOWERS CHANGING TO SNOW
SHOWERS OVERNIGHT (FIRST OVER THE HIGHER TERRAIN AND LASTLY AT THE
VALLEY FLOOR OF THE MID HUDSON VALLEY). ANY REAL SNOW ACCUMULATIONS
SHOULD BE CONFINED TO THE HIGHER TERRAIN BUT EVEN THAT SHOULD NOT BE
MUCH. AGAIN...THIS SHIELD OF PRECIPITATION LOOKS FAIRLY LIGHT...NO
MORE THAN A QUARTER TO HALF AN INCH THROUGH TOMORROW.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
FINALLY...BOTH STORMS SHOULD VERY SLOWLY PULL FURTHER EAST TUESDAY
NIGHT INTO WEDNESDAY. HOWEVER...UPPER LEVEL CYCLONIC FLOW WILL BE
LEFT BEHIND SO WE ARE NOT OPTIMISTIC ABOUT ANY SIGNIFICANT CLEARING
RIGHT BEHIND THE DEPARTING STORMS THROUGH SAY THURSDAY. LOTS OF
CLOUDS AND EVEN SPITS WILL LINGER. TEMPERATURES WILL REMAIN BELOW
NORMAL WHERE THEY HAVE BEEN ALL MONTH. FINALLY...BY FRIDAY...RIDGE
OF HIGH PRESSURE...BOTH ALOFT AND AT THE SURFACE SHOULD FINALLY SCOUR
AWAY THE CLOUDS. LATE APRIL SUNSHINE AND WARMER H8 TEMPS (WARMING TO
AROUND 2-4C) SHOULD FINALLY BRING AN END TO THE APRIL MISERY.
FINALLY...TEMPS LOOK TO REACH NORMAL OR A LITTLE BETTER BY THE
UPCOMING WEEKEND (FINGERS CROSSED).

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
LIGHTER RAIN SHOWERS WILL CONTINUE ACROSS THE KGFL-KALB-KPOU AREA.
WINDS WILL BE OUT OF THE NORTH 10 TO 20 KTS WITH GUSTS UP TO 25 KTS
POSSIBLE...BUT WILL SUBSIDE TO 10KTS BY 00Z TONIGHT. CEILINGS AND
VISIBILITIES WILL GENERALLY BE IN THE MVFR TO POSSIBLY VFR RANGE BY
14Z TUESDAY MORNING

&&

.FIRE WEATHER...
WET FLAG CONDITIONS WILL PREVAIL TOMORROW AS MORE PRECIPITATION
(ALBEIT MUCH LIGHTER THAN PREVIOUS DAYS) IS FORECAST TO FALL. AFTER
THAT...ONLY VERY SLOW DRYING WILL TAKE PLACE THROUGH THURSDAY AS
CLOUDS COOL TEMPS AND EVEN LIGHT SCATTERED SHOWERS PERSIST.

&&

.HYDROLOGY...
RECORD BREAKING PRECIPITATION HAS FALLEN ACROSS THE
CWA...WITH THE MID HUDSON VALLEY SEEING UPWARDS OF 8 INCHES OF RAIN
THROUGH THIS AFTERNOON...AND AROUND 4 INCHES LOCALLY. MUCH OF OUR
AREA HAS SEEN FLOODING, SOME OF SEVERE TO OUR SOUTH. THE GOOD NEWS
IS THAT NO ADDITIONAL HEAVY RAIN IS EXPECTED AFTER EARLY THIS
EVENING. ADDITIONAL RAINFALL AFTER THAT SHOULD NOT CONTRIBUTE TO THE
MORE RUNOFF. HOWEVER...SNOW MELT MIGHT BUT TEMPERATURES WILL DROP TO
NEAR FREEZING LATER ON TONIGHT.

ONLY LIGHT PRECIPITATION EXPECTED TOMORROW THROUGH THURSDAY. AFTER
THAT...DRYING IS FORECAST INTO THE UPCOMING WEEKEND WHICH WILL ALLOW
ALL STREAMS AND RIVERS TO FINALLY RECEDE.

REFER TO FLOOD WARNINGS AND STATEMENTS AND ADVANCED HYDROLOGIC
PREDICTION SERVICES WEB PAGE AT HTTP://WWW.NWS.NOAA.GOV/AHPS FOR
FURTHER DETAILS CONCERNING TO FLOODING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
CT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...VK
FIRE WEATHER...VK
HYDROLOGY...VK
Hazardous weather outlook, Apr 16, 3:58 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
458 PM EDT MON APR 16 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-172100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
458 PM EDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

MANY FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT THROUGHOUT THE AREA.
PLEASE REFER TO OUR SPECIFIC FLOOD STATEMENTS ON THE ALL HAZARDS NOAA
RADIO OR INTERNET FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE REPORT ANY
FLOODING... BANK FULL STREAMS OR RAINFALL OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE VIA NYSPIN... INTERNET OR TELEPHONE.

WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Apr 16, 12:54 PM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
154 PM EDT MON APR 16 2007

NYZ032-033-042-047-051-082-VTZ013-014-170000-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-SCHOHARIE-
WESTERN ALBANY-NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...
WARRENSBURG...COBLESKILL...MIDDLEBURGH...ALTAMONT...NORTHVILLE...
MAYFIELD...BENNINGTON...JACKSONVILLE...NEWFANE
154 PM EDT MON APR 16 2007

...DANGEROUS WEATHER CONDITIONS CONTINUE ACROSS THE
ADIRONDACKS...SOUTHERN GREENS...AND THE HIGHER ELEVATIONS OF
SCHOHARIE COUNTY...

EVEN THOUGH THE SNOW HAS TURNED TO RAIN...THE WEIGHT OF THE WET
SNOW...COMBINED WITH RAIN AND WIND GUSTS TO 45 MPH...HAS RESULTED
IN THE DOWNING OF LARGE LIMBS AND TREES AS WELL AS POWER LINES.
WIDESPREAD POWER OUTAGES HAVE ALSO BEEN REPORTED.

THESE CONDITIONS WILL LIKELY PERSIST THROUGH THE
AFTERNOON...RESULTING IN ADDITIONAL DOWNED TREES POWER LINES AND
POWER OUTAGES. THEREFORE...UNNECESSARY TRAVEL IS NOT RECOMMENDED FOR
THESE AREAS THROUGH THIS AFTERNOON.

THE WIND WILL BEGIN TO SLACKEN THIS EVENING.
Local storm report, Apr 16, 2:27 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            NORTH BLENHEIM          42.47N 74.44W
04/16/2007                   SCHOHARIE          NY   EMERGENCY MNGR

            EVACUATIONS ALONG ROUTE 30 DUE TO FLOODING OF SCHOHARIE
            CREEK. NUMBER OF EVACUEES UNKNOWN.

&&

ROKEEFE
Local storm report, Apr 16, 3:14 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            KINGSTON                41.93N 74.00W
04/16/2007                   ULSTER             NY   FIRE DEPT/RESCUE

            MANDATORY EVACUATIONS OF PEOPLE ALONG THE ESOPUS CREEK IN
            THE TOWN OF ULSTER.

&&

ROKEEFE
Local storm report, Apr 16, 3:17 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
417 PM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            NORTH BLENHEIM          42.47N 74.44W
04/16/2007                   SCHOHARIE          NY   EMERGENCY MNGR

            EMERGENCY MANAGEMENT OFFICIALS IN SCHOHARIE COUNTY REPORT
            NO EVACUATIONS CURRENTLY ALONG ROUTE 30. OFFICIALS
            CONTINUE TO MONITOR SCHOHARIE CREEK.

&&

OKEEFE
Local storm report, Apr 16, 6:47 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            NEW MILFORD             41.59N 73.41W
04/16/2007                   LITCHFIELD         CT   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN NEW MILFORD...INCLUDING CROSS
            ROAD...AND YOUNGSFIELD ROAD. SEVERAL ROADS ALSO WASHED
            OUT IN WASHINGTON...AND WINSTED.

&&

KLIPTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Windham

When
April 16, 6:51 PM EST to April 17, 1:45 AM EST
Where
Windham County, Rockingham
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
43.180, -72.500

Heavy rainfall, combined with snow melt and led to minor flooding of small streams and creeks across the county, as well as in some low lying, poor drainage areas. This also led to some road closures.|In addition, minor flooding occurred along the Willams River at Rockingham, where the river level crested at 8.1 feet at 21:15 EST on the 16th.

Flood, Bennington

When
April 16, 10:54 PM EST to April 17, 1:45 AM EST
Where
Bennington County, Arlington
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
43.080, -73.150

Heavy rainfall, combined with snow melt and led to minor flooding of small streams and creeks across the county, as well as in some low lying, poor drainage areas. This also led to some road closures.|In addition, minor flooding occurred along the Batten Kill Creek in Arlington, where the level crested at 6.80 feet at 05:30 EST on the 17th. This was 0.80 feet above the flood stage of 6 feet. The water level exceeded flood stage at 22:54 EST on the 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28791, 28790.